Q: What is acetaminophen?
A: Acetaminophen is an over-the-counter medication that's taken to reduce pain and alleviate fever.
Q: Has there been any recent news about acetaminophen?
A: In 2006, the FDA issued a proposal to amend the labeling regulations on over-the-counter pain relievers, to include important safety information about the potential for stomach bleeding and liver damage. For products containing acetaminophen, the FDA proposed new warnings highlighting the risk of liver toxicity, and suggested that the ingredient acetaminophen be prominently displayed on the product's immediate container and on the outer carton (if applicable).
Later that year, the U.S. Food and Drug Administration (FDA) alerted the public to a recall of 383 lots of acetaminophen 500 mg caplets manufactured and distributed under various store-brands. The Perrigo Company of Allegan, Michigan initiated the recall after small metal fragments were found in a number of caplets. The recall affected approximately 11 million bottles with varying quantities of acetaminophen 500 mg caplets. As of the time of the recall, no illnesses, injuries, or consumer complaints had been reported.
Q: What should I know before taking acetaminophen?
A: Before taking acetaminophen, you should read and follow any precautions on the labels. Because some children's acetaminophen products contain aspartame, they may pose a danger to children with phenylketonuria. Also, acetaminophen may interfere with medical test results. Before undergoing any tests, tell the person in charge if you have taken acetaminophen in the last three or four days.
Q: What should I tell my healthcare professional before using acetaminophen?
A: Tell your health care professional if you've ever had any unusual or allergic reactions to acetaminophen or aspirin, or to any other substances (foods, preservatives, or dyes); if you have any medical problems, especially alcohol abuse, kidney disease (severe), hepatitis or other liver disease, or phenylketonuria; if you're taking acetaminophen to relieve pain, including arthritis pain, and the pain lasts for more than 10 days for adults (or 5 days for children); if you're taking acetaminophen to reduce fever, and the fever lasts for more than 3 days or returns; or if you're taking acetaminophen to treat a sore throat, and the sore throat is very painful, lasts for more than 2 days, or occurs together with or is followed by fever, headache, skin rash, nausea, or vomiting. These could be signs of a serious condition that needs treatment.
Q: What are the side effects associated with acetaminophen?
A: There are a number of side effects associated with acetaminophen. If you experience any of the following symptoms, contact your healthcare professional immediately: rash; hives; itching; swelling of the face, throat, tongue, lips, eyes, hands, feet, ankles, or lower legs; hoarseness; or difficulty breathing or swallowing.
Q: Does acetaminophen interact with any food or drugs?
A: To avoid any unwanted effects, tell your healthcare professional about any prescription and nonprescription medications, vitamins, nutritional supplements, and herbal products you take or plan to take. If you plan to take more than the occasional one or two doses of acetaminophen, do not drink alcoholic beverages. Doing so may increase the chance of liver damage, especially if you drink large amounts of alcoholic beverages regularly, if you take more acetaminophen that recommended on the package label, or if you take it regularly for a longer period of time.
Q: What should I do if I think I have been injured as a result of using Acetaminophen?
A: If you or a loved one have experienced any dangerous symptoms or unusual medical conditions while using acetaminophen, you should first contact your doctor or other health care professional. You may also wish to meet with an experienced product liability attorney to discuss your options and to protect your right to a legal remedy for any injuries caused by acetaminophen use.
Contact a qualified product liability attorney to make sure your rights are protected.